Back to Ask the Diabetes Team Ask the Diabetes Team

From Scarborough, Maine:

My daughter, age 17, has had Type 1 diabetes for 12 years and takes thyroid hormones (hypothyroid). Two and one half weeks ago she had a severe hyperglycemic reaction with moderate to large ketones but not in thyroid DKA. She was also very dehydrated. She has since gone into what seems to be a form of depression. Toxicology screens, infectious disease, EB virus, EEG, MRI are all negative. Her behavior is sleeping 14-16 hours daily and eating huge amounts of selective food. Her cravings are high sodium, calcium, and carbohydrate products. She states that it helps to combat her "dreamy" state. Because she is eating "tons" she is receiving tons of insulin. Rising blood sugars and massive dosages (up to 100 units per day for 170 lb.) increase her hunger. Prozac and/or talk therapy without drugs has been the only recommended remedy. I am not anxious to introduce this to her yet. Is there anything else I can look for?


My first thought is that she is creating an insulin resistance due to the high dose of insulin and food choices. This is not a road to go down. It ends up that the patient is "feeding the insulin" in a way.

You don't mention many classic symptoms of depression:

  • Loss of interest in things formerly enjoyed (anhedonia)
  • Feelings of helplessness/hopelessness
  • Suicidal feelings
  • Difficulty in concentration
  • Withdrawal from friends
  • Substantial weight loss or gain within the last 6-12 weeks.
  • Change in grades or trouble at work
  • Tearfulness/Anxiety

Can you look at these areas with her? If you find a lot of checkmarks by these symptoms, then psychotherapy and/or antidepressant therapy may be indicated.


Additional comments from Dr. Quick:

Also, if no one has done it, check her thyroid blood tests to make sure the dose of thyroid hormone is correct!


Original posting 14 May 1999
Posted to Behavior and Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.